Allopurinol & Weight Gain Introduction
Some allopurinol patients are concerned about weight loss. While many more are concerned about weight gain. So here are some experiences from fellow gout sufferers. Also, some facts from allopurinol and weight change research. Together with some of my personal experiences and opinions.
Allopurinol & Weight Gain Purpose
I wrote this article to help you clarify your concerns about allopurinol and weight. So that you are better placed to discuss practical solutions to your allopurinol and weight concerns with your doctor.
Does Allopurinol Cause Weight Gain?
I was inspired to research allopurinol and weight by concerns from gout patients in the forum.
Justin raised the first concern about allopurinol and weight gain:
I have a question about weight gain — is this something that is possible due to this med? I am overweight to begin with, but I have not significantly altered my already healthy and gout-avoidant diet, and seem to notice a gain of several pounds.
Later, Rebecca begged, “Please help me lose weight after starting allopurinol”:
Since starting allopurinol last year I have gained a stone (UK measurement = 14 lbs) within that time and I’ve not changed my eating habits.
Unfortunately, there is rarely enough detail in forums to establish any real cause and effect. In particular, with weight change problems, we need to be certain that we are allowing for any changes in eating patterns and exercise levels. So I looked to scientific research to see if there are any links between allopurinol and weight change.
Does Allopurinol Cause Weight Loss?
As you might expect, there are very few studies into the effects of allopurinol on weight change. So, my Allopurinol & Weight Change Research Review remains inconclusive. However, we can learn from that. Because the variations in results teach us that:
- We must be methodical in comparing all relevant data.
- Every person is likely to have a different reaction. Therefore, every patient needs their own plan to manage side effects.
Allopurinol & Weight Change Summary
As you can see, a side effect of allopurinol could be weight gain, loss, or no change at all. Because the effects of gout and its medications vary from person to person. Personally, I have had a life-long excess weight problem. But I noticed it got worse during my early years of gout. As I exercised less due to painful joints. However, once I recovered from gout with allopurinol treatment, I started to enjoy exercise again. Resulting in some weight loss.
Your Allopurinol & Weight Story
You've learned that some gout sufferers feel that allopurinol has caused weight gain. But other patients have different experiences. So the most important thing is to monitor your own situation. In this case, you need to:
- Recognize your eating patterns and exercise levels before starting allopurinol.
- Record your weight before starting allopurinol. Then, every month or whenever your allopurinol dose changes.
- Continue to record your weekly food intake and exercise levels.
- Review your records each month to evaluate any unexpected weight gain or weight loss.
- Discuss your concerns with your doctor. Referring to your personal facts. As well as the references for this article.
Do you need help preparing for the consultation with your doctor? Then please share your allopurinol and weight story below.
Leave Allopurinol and Weight Change to browse more Allopurinol Side Effects.
Does Allopurinol Cause Weight Gain? Comments
Please add your comments below.
Your feedback options are:
- Easy Gout Comments. Add comments below.
- Focused Gout Concerns. Create a new issue about any gout concern that you want to resolve. Or join an existing issue.
- General Gout Chat. Start a new discussion about any gout topic that interests you. Or join an existing discussion.
If you are asking a question, it is best to:
- Search for that question in the GoutPal Search Engine first.
- Choose the most relevant result.
- Refer to that result as you ask your question.